Case Letter

Over-the-counter Topical Musculoskeletal Pain Relievers Used With a Heat Source: A Dangerous Combination

Author and Disclosure Information

Practice Points

  • Recognize the potential complication of burn from use of over-the-counter (OTC) musculoskeletal relievers in combination with a heat source.
  • Screen for OTC product use as well as device application when evaluating an atypically patterned cutaneous eruption.
  • Recognize potential toxicity associated with both topical application and accidental ingestion in the pediatric population.
  • Physicians should become familiar with resources available, including patient handouts that describe risks associated with use of OTC musculoskeletal relievers containing methyl salicylate and menthol ingredients.


 

References

To the Editor:

The combination of menthol and methyl salicylate found in a variety of over-the-counter (OTC) creams in conjunction with a heat source such as a heating pad used for musculoskeletal symptoms can be a dire combination due to increased systemic absorption with associated toxicity and localized effects ranging from contact dermatitis or irritation to burn or necrosis.1-6 We present a case of localized burn due a combination of topical methyl salicylate and heating pad use. We also discuss 2 commonly encountered side effects in the literature—localized burns and systemic toxicity associated with percutaneous absorption—and provide specific considerations related to the geriatric and pediatric populations.

A 62-year-old woman with a history of eczematous dermatitis and osteoarthritis with pain of the left shoulder presented to the dermatology clinic with painful skin-related changes on the left arm of 1 week’s duration. She was prescribed acetaminophen and ibuprofen. However, she self-medicated the left shoulder pain with 2 OTC products containing topical menthol and/or methyl salicylate in combination with a heating pad and likely fell asleep with this combination therapy applied. She noticed the burn the next morning. On examination, the left arm exhibited a geometric, irregularly shaped, erythematous, scaly plaque with a sharp transverse linear demarcation proximally and numerous erythematous linear scaly plaques oriented in an axial orientation with less-defined borders distally (Figure). The patient was diagnosed with burn secondary to combination of topical methyl salicylate and heating pad use. The patient was advised to discontinue the topical medication and to use caution with the heating pad in the future. She was prescribed pramoxine-hydrocortisone lotion to be applied to the affected area twice daily up to 5 days weekly until resolution. Subsequent evaluations revealed progressive improvement with only mild postinflammatory hyperpigmentation noted at 6 months after the burn.

A geometric plaque on the left arm at the site of combined methyl salicylate and heating pad use.

The US Food and Drug Administration (FDA) released statements in 2012 regarding concern for burns related to use of OTC musculoskeletal pain relievers, with 43 cases of burns reported due to methyl salicylate and menthol from 2004 to 2010. Most of the second- and third-degree burns occurred following topical applications of products containing either menthol monotherapy or a combination of methyl salicylate and menthol.1,2 In 2006, the FDA had already ordered 5 firms to stop compounding topical pain relief formulations containing these ingredients, with concerns that it puts patients at increased risk because the compounded formulations had not received FDA approval.3 Despite package warnings, patients may not be aware of the concerning side effects and risks associated with use of OTC creams, especially in combination with occlusion or heating pad use. Our case highlights the importance of ongoing patient education and physician counseling when encountering patients with arthritis or musculoskeletal pain who may often try various OTC self-treatments for pain relief.7

In 2012, the FDA reports stated that the cases of mild to serious burns were associated with methyl salicylate and menthol usage, in some cases 24 hours after first usage. Typically, these effects occur when concentrations are more than either 3% menthol alone or a combination of more than 3% menthol and more than 10% methyl salicylate.1,2 In our case, the patient had been using 2 different OTC products that may have contained as much as 11% menthol and/or 30% methyl salicylate. Electronic resources are available that disclose safety instructions including not to occlude the site, not to use on wounds, and not to be used in conjunction with a heating pad.8,9 Skin breakdown and vasodilation are more likely to occur in a setting of heat and occlusion, which allows for more absorption and localized side effects.4,10 Localized reactions may range from contact dermatitis4 to muscle necrosis.5

The most noteworthy case of localized destruction described a 62-year-old man who had applied topical methyl salicylate and menthol to the forearms, calves, and thighs, then intermittently used a heating pad for 15 to 20 minutes (total duration).5 He subsequently developed erythema and numerous 7.62- to 10.16-cm bullae, which was thought to be consistent with contact dermatitis. Three days later, he was found to have full-thickness cutaneous, fascial, and muscle necrosis in a linear pattern. He was hospitalized for approximately 1 year and treated with extensive debridement and a skin graft. His serum creatinine level increased from 0.7 mg per 100 mL to 2.7 mg per 100 mL (reference range, 0.6–1.2 mg/dL) with evidence of toxic nephrosis and persistent interstitial nephritis, demonstrating the severity of localized destruction that may result when combining these products with direct heat and potential subsequent systemic consequences of this combination.5

The systemic absorption of OTC formulations also has been studied. Morra et al10 studied 12 volunteers (6 women, 6 men) who applied either 5 g of methyl salicylate ointment 12.5% twice daily for 4 days to an area on the thigh (approximately equal to 567 mg salicylate) or trolamine cream 10% twice for 1 day. The participants underwent a break for 7 days and then switched to the alternate treatment. They found that 0.31 to 0.91 mg/L methyl salicylate was detected in the serum 1 hour after applying the ointment consisting of methyl salicylate, and 2 to 6 mg/L methyl salicylate was detected on day 4. Therapeutic serum salicylate levels are 150 to 300 mg/L. They found that approximately 22% of the methyl salicylate also was found in urine samples on day 4. Although these figures may appear small, this study was prompted when a 62-year-old man presented to the emergency department with symptoms of salicylate toxicity and a serum concentration of 518 mg/L from twice-daily use of an OTC formulation containing methyl salicylate over the course of multiple weeks.10 Additionally, those who have aspirin hypersensitivity should be cautious when using such products due to the risk for reported angioedema.4

Providers must exercise extreme caution while caring for geriatric patients, especially if patients are taking warfarin. The combined effects of warfarin and methyl salicylate have previously caused cutaneous purpura, gastrointestinal bleeding, and elevated international normalized ratio values.4,10 Older individuals also have increased skin fragility, allowing microtraumatic insult to easily develop. This fragility, along with an overall decreased intactness of the skin barrier, may lead to increased skin absorption. Furthermore, the addition of applying any heat source places the geriatric patient at greater risk for adverse events.10

Recommended for You

Expert Content

Quizzes from MD-IQ

Research Summaries from ClinicalEdge